Top
10
Doctor insights on: Do Antibiotics Cause Diarrhea

Share
1

1
Do antibiotics cause diarrhea?

Do antibiotics cause diarrhea?

Yes: Most antibiotics can cause diarrhea while they are being taken. Some antibiotics can cause an overgrowth of clostridium difficile (also known as "c-diff"), and this causes serious diarrhea, especially in the elderly. This diarrhea can occur as much as 6 weeks after stopping the antibiotic. Patients should notify their physician is they have diarrhea while taking or after taking antibiotics. ...Read more

See 1 more doctor answer
Dr. Oscar Novick
2,085 doctors shared insights

Loose Stools (Definition)

Loose stools is a symptom in which a person's stool (poop) does not hold its shape after it goes into the toilet. Instead of remaining a shaped piece of poop, the poop spreads out in the toilet bowl water. Very loose stool is called diarrhea. Loose stool can be caused by infections, certain foods or drinks, ...Read more


2

2
Can antibiotics cause diarrhea?

Can antibiotics cause diarrhea?

Yes: Yes, definitely. They alter the bacterial flora in your intestines, which can lead to diarrhea. In most cases, you'll get better after you stop the antibiotics, but in some cases, you can develop an infection with another type of bacteria, clostridium difficile, which can be serious and requires treatment. Taking probiotics while on antibiotics may be helpful. ...Read more

See 1 more doctor answer
3

3
Can expired antibiotic cause diarrhea?

Can expired antibiotic cause diarrhea?

Any antibiotic: Many antibiotics can cause diarrhea, whether they 're expired or not. In fact, an expired antibiotic may be less likely to cause diarrhea as it becomes less effective. ...Read more

4

4
My wife is on antibiotics which have caused a lot of diarrhea. What can we do to reduce this symptom? Already taking lots of yogurt.

My wife is on antibiotics which have caused a lot of diarrhea. What can we do to reduce this symptom? Already taking lots of yogurt.

Probiotics: Consider a probiotic that contains both lactobacillus acidophilus and bifidobacter. Consult with your physician for additional testing to rule out c difficile infection as a cause of diarrhea. ...Read more

5

5
Can the brat diet work for diarrhea caused by an antibiotic?

A little: Due to the imbalance of healthy bacteria killed by the antibiotics, you need to establish good bacteria in the colon. There are foods that can help do this in addition to the brat diet.. Whole wheat products, bananas help for short chained fructooligosaccharides which promote the growth of healthy bacteria in the colon and reestablish the balance between yeast and good bacteria. ...Read more

6

6
I was wondering does the brat diet work for diarrhea caused by an antibiotic?

YEs: Bananas- have fiber which will help soak up some of the diarrhea liquid White rice- cooked of course Applesauce- has soluble fiber which also helps bind the stool Tea- try decaff - you need fluids- water or decaff tea, You dont want the caffeine- cause it makes you urinate- and that is dehydrating, and the caffeine can also make you cramp and worsen the diarrhea ...Read more

8

8
Can flonase getting in your stomach cause diarrhea? I took an antibiotic at 1pm and flonase (tasted awful) at 6pm. An hour after flonase I had issues.

Can flonase getting in your stomach cause diarrhea? I took an antibiotic at 1pm and flonase (tasted awful) at 6pm. An hour after flonase I had issues.

NO: Flonase should not cause diarrhea. It is more likely that the antibiotic you are taking is causing the diarrhea. If you are tasting the Flonase then you are likely using it incorrectly. Always point Flonase out and back (like towards your ear on the same side), and never sniff hard, or it will drip to the back of your throat and you will taste it. Just a tiny sniff should do. ...Read more

9

9
Been diagnosed with a bacterial infection which has cause me you have acute diarrhea . put on antibiotics. when will the antibiotics start to work?

Been diagnosed with a bacterial infection which has cause me you have acute diarrhea . put on antibiotics. when will the antibiotics start to work?

Hopefully soon: If it truly is a bacterial infection (most diarrhea is from a viral infection) then you should start to feel better within the next couple days. But if things don't improve or if you get worse then see your doctor right away. ...Read more

See 1 more doctor answer
10

10
I got very ill (Infection) and was on antibiotics a long time.Ever since my digestive health is poor (reflux, nausea, diarrhea).what could cause this?

I got very ill (Infection) and was on antibiotics a long time.Ever since my digestive health is poor (reflux, nausea, diarrhea).what could cause this?

GI symptoms: This may or may not be related to the illness and antibiotics, but you need to be seen and evaluated, preferably by a GI doctor. Cl. difficile may be part of this, as may be simple alterations in gut bacteria (try eating yogurt). The reflux may be a variety of issues, many without relevance to your prior illness. See a doctor. ...Read more

Dr. John Leander Po
1,117 doctors shared insights

Antibiotic (Definition)

An antibiotic is a medicine that slows, stops, or kills germs. The germs are usually bacteria causing an infection in a person, so the person uses antibiotics to help his body get ...Read more


Dr. Oscar Novick
3,228 doctors shared insights

Diarrhea (Definition)

Diarrhea is a term that describes loose, watery stools occurring more frequently than usual. It is often not due to a serious cause, but severe diarrhea ...Read more